Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS Columbia, SC

August 30, 2008Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 30, 2008, 7:00 PM EDT for Lincoln County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2008, 7:00 PM EDT (23:00 UTC)
Expired
Aug 30, 2008, 7:45 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Lincoln County, GA

The radar

The Greer radar (KGSP), 122 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:30 PM EDTTSTM WND DMG3 N Lincolnton, GAREAL ELECTRIC REPORTED TREES DOWN ON POWER LINES FROM THUNDERSTORMS AT INTERSECTION OF GEORGIA HWY 79 AND PRATER ROAD 3 MILES NORTH OF LINCOLNTON AT 730 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1109 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 302300
SVRCAE
GAC181-302345-
/O.NEW.KCAE.SV.W.0253.080830T2300Z-080830T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
700 PM EDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 745 PM EDT

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LINCOLNTON...OR ABOUT 17
  MILES EAST OF WASHINGTON...AND MOVING WEST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LINCOLN COUNTY AT 710 PM EDT

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3398 8263 3378 8233 3370 8241 3366 8249
      3377 8256 3385 8257
TIME...MOT...LOC 2300Z 112DEG 7KT 3382 8248

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:58 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 30, 1:58 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT SAT AUG 30 2008

.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN OVER THE REGION THROUGH MONDAY. DRIER
AIR WILL WORK INTO THE REGION TUESDAY AS HIGH PRESSURE BUILDS DOWN
THE EAST COAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
VAPOR IMAGERY INDICATING UPPER DISTURBANCE OVER THE REGION...WHICH
IS SLOWLY SHIFTING TO THE EAST. LAPS SOUNDINGS INDICATE PLENTIFUL
LOW LEVEL MOISTURE IS IN PLACE. WILL EXPECT SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. AN ISOLATED THUNDERSTORM COULD REACH
SEVERE LIMITS DUE TO MODERATE TO STRONG INSTABILITIES AND DRY AIR
ALOFT. THE BETTER CHANCE MAY FAVOR THE EASTERN AND SOUTHERN PORTIONS
OF THE FA WHERE BEST PVA PRESENT ALONG WITH THE SEA BREEZE BOUNDARY.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
LITTLE CHANGE EXPECTED AS SURFACE TROUGH OR WEAK FRONT REMAINS OVER
THE REGION. LITTLE CHANGE IN ATMOSPHERIC MOISTURE ANTICIPATED.
HOWEVER...MODELS ARE INDICATING SOME UPPER HEIGHT RISES THOUGH
WHICH COULD CUT DOWN ON POPS A LITTLE. FORECAST SOUNDINGS INDICATE
SUFFICIENT INSTABILITIES FOR 20 TO 30 MAINLY DIURNAL POPS SUNDAY
AND MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
DRIER AIR FILTERS INTO THE REGION TUESDAY AS HIGH BUILDS DOWN THE
EAST COAST.  IT APPEARS THAT DRY AIR AND HIGH PRESSURE WILL PRECLUDE
PRECIPITATION AT LEAST TUES AND WED...AND POSSIBLY INTO THU.
SIGNIFICANT UNCERTAINTY LATE IN THE FORECAST PERIOD...AS TROPICAL
SYSTEM HANNA MAY POSSIBLY AFFECT OUR REGION.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
HIGH LOW-LEVEL MOISTURE AND HEATING PLUS A MID-LEVEL SHORTWAVE
TROUGH WILL SUPPORT THUNDERSTORMS THIS AFTERNOON AND EVENING. THE
LACK OF A WELL-DEFINED SURFACE FEATURE AND SHALLOW MOISTURE SHOULD
LIMIT COVERAGE. THE THUNDERSTORM CHANCE APPEARS TOO LOW TO FORECAST
AT THIS TIME. MODERATE INSTABILITY PLUS DRY AIR ALOFT AIDING
DOWNDRAFTS SUPPORTS STRONG WINDS WITH ANY THUNDERSTORMS. THE
THUNDERSTORMS SHOULD DIMINISH WITH THE LOSS OF HEATING EARLY
TONIGHT. CONTINUED HIGH LOW-LEVEL MOISTURE SUPPORTS IFR STRATUS OR
FOG AGAIN LATE TONIGHT. USED THE MAV AND MET MOS FOR THE TIMING.

EXTENDED PERIOD...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 30, 4:09 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
409 PM EDT SAT AUG 30 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-312015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
409 PM EDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND AND HAIL. THE THREAT WILL BE MAINLY EAST OF A LINE
EXTENDING THROUGH AUGUSTA...COLUMBIA...AND LANCASTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 4:31 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT SAT AUG 30 2008

SCZ021-302130-
FAIRFIELD-
431 PM EDT SAT AUG 30 2008

...A STRONG THUNDERSTORM WAS AFFECTING FAIRFIELD COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELTON IN EXTREME NORTHWEST FAIRFIELD
COUNTY. MOVEMENT WAS WEST NEAR 5 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR 50 MPH...AND SMALL
HAIL WITH THIS THUNDERSTORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 30, 6:06 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT SAT AUG 30 2008

GAZ077-302300-
BURKE-
606 PM EDT SAT AUG 30 2008

...A STRONG THUNDERSTORM WAS AFFECTING BURKE COUNTY...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF WAYNESBORO...MOVING WEST AT 8
MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:47 AM EDTDense Fog AdvisoryCAEBurke, Richmond73 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.